Please use this identifier to cite or link to this item: https://hdl.handle.net/10356/95181
Title: Complexity of semi-algebraic proofs
Authors: Grigoriev, Dima
Hirsch, Edward A.
Pasechnik, Dmitrii V.
Issue Date: 2002
Source: Grigoriev, Dima., Hirsch, Edward A., & Pasechnik, Dmitrii V. (2002). Complexity of Semi-algebraic Proofs. Lecture Notes in Computer Science, 2285, 419-430.
Series/Report no.: Lecture notes in computer science
Abstract: Proof systems for polynomial inequalities in 0-1 variables include the well-studied Cutting Planes proof system (CP) and the Lovász- Schrijver calculi (LS) utilizing linear, respectively, quadratic, inequalities. We introduce generalizations LSd of LS involving polynomial inequalities of degree at most d. Surprisingly, the systems LSd turn out to be very strong. We construct polynomial-size bounded degree LSd proofs of the clique-coloring tautologies (which have no polynomial-size CP proofs), the symmetric knapsack problem (which has no bounded degree Positivstellensatz Calculus (PC) proofs), and Tseitin’s tautologies (hard for many known proof systems). Extending our systems with a division rule yields a polynomial simulation of CP with polynomially bounded coefficients, while other extra rules further reduce the proof degrees for the aforementioned examples. Finally, we prove lower bounds on Lovász-Schrijver ranks, demonstrating, in particular, their rather limited applicability for proof complexity.
URI: https://hdl.handle.net/10356/95181
http://hdl.handle.net/10220/9273
ISSN: 0302-9743
DOI: http://dx.doi.org/10.1007/3-540-45841-7_34
Rights: © 2002 Springer-Verlag Berlin Heidelberg. This is the author created version of a work that has been peer reviewed and accepted for publication by Lecture Notes in Computer Science, Springer-Verlag Berlin Heidelberg. It incorporates referee’s comments but changes resulting from the publishing process, such as copyediting, structural formatting, may not be reflected in this document. The published version is available at: [http://dx.doi.org/10.1007/3-540-45841-7_34].
Fulltext Permission: open
Fulltext Availability: With Fulltext
Appears in Collections:SPMS Journal Articles

Files in This Item:
File Description SizeFormat 
18. Complexity of semialgebraic proofs.pdf741.1 kBAdobe PDFThumbnail
View/Open

Google ScholarTM

Check

Altmetric

Items in DR-NTU are protected by copyright, with all rights reserved, unless otherwise indicated.